Cause of rapid heart rate, afib, and fatigue?

My father is 76 years old and diagnosed in October 07 as stage IIIB. Since he started Chemo, he has been in and out of hospital ER & ICU with shortness of breath and rapid heart rate or pulse (up to 160 bpm). Cardiologists say he has atrial fibrillation and heart issues could be caused by lung cancer or chemo treatments. He has been given heart meds such as Lowpressor, Cartizen, aspirin, etc. to regulate rate, but this also has caused low blood pressure. He is now practically bed ridden due to extreme weakness and fatigue. Voice gone to whisper. Appetite is ok. Occasionally coughing up brown mucus. Chemo drugs include about 6 treatments of Taxol, Carbo, and Avastin, and recent CT scan shows good results. Oncologist is now recommending to take a few weeks off chemo to increase strength. Then start back with a different chemo drog...Gemcitabene...as this may prevent heart problems if that is cause. Questions...If and how long will it take to regain energy level now that suspended weekly chemo treatments? Is it the lung cancer itself, the heart medication, or chemo drugs causing this rapid heart rate and/or fatigue? Has anyone heard or used Gemcitabene...side effects and results?

Also, I am seeing father's condition rapidly declining while local doctors try to figure this out. Does anyone recommend or have experience with Moffitt Center, MD Anderson, or other reputable cancer centers as a next step? Seems like a team of doctors who understand the relationship between these lung/heart issues may be able to solve this problem. Currently father is home with stable heart rate, but still high risk of clot or stroke since unable to walk much.

Report post

2 replies. Join the discussion

I also had Carbo/Taxol in 11/06, only 4 treatments though. I had reaction from the start but did not complain as I thought no pain no gain. My Atril Fib was deffinitely caused by the Carbo, which I stopped after a couple of attacks. I did not require changing to different drugs as I was stage one, and had 34 Radiations. Atrial Fib bouts if prolonged can cause blood clots to the lung. I would consider different drug regime. I also experienced difficulty breathing, I already had severe COPD but did not know the dangers of this drug for patients in my state. I've been fine since then, have meds to control Atrial Fib when it comes on, fortunately I've only used it twices in past year. Challenge them, shrinkage is good but lets not harm other organs. Keep us posted. Bill in NJ

Report post

..it's the chemicals..

..i got rough after 2 sessions, and by the 4th round i had to call a temporary halt, no point in killing the cancer if i don't survive, a real pain as the NSCLC gets wiped by the chemicals, Cisplatin/Gemzar, but so do i, with blood levels well under half the normal, and that after transfusions and with a CEA of 3.something..

..some of us just don't get on with the drugs..damn..

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders